Spironolactone-induced agranulocytosis: A case report

Shu Hwa Hsiao, Yih Jyh Lin, May Ying Hsu, Ta Jen Wu

Research output: Contribution to journalArticlepeer-review

Abstract

A 43-year-old woman with liver cirrhosis and hepatocellular carcinoma was admitted for the chief problem of ascites. Laboratory data revealed a leukocyte count of 3.8 x 109/L on the second day of admission. Spironolactone was prescribed for diuresis beginning on the third day. Routine blood tests on the tenth day disclosed marked leukopenia (1.8 x 109/L). Four days later, the leukocyte count was still 1.8 x 109/L and a differential count revealed agranulocytosis (neutrophils, 0.25 x 109/L). Eight days after withdrawal of spironolactone, the leukocyte count returned to normal (leukocytes, 4.9 x 109/L; neutrophils, 1.76 x 109/L). On review of the patient's clinical condition, concurrent medication, and previous reports, we highly suspected that this episode of agranulocytosis was caused by spironolactone. Unlike four previously reported cases, this one did not involve furosemide, which is reported to be associated with leukopenia and agranulocytosis.

Original languageEnglish
Pages (from-to)574-577
Number of pages4
JournalKaohsiung Journal of Medical Sciences
Volume19
Issue number11
DOIs
Publication statusPublished - 2003 Nov

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Spironolactone-induced agranulocytosis: A case report'. Together they form a unique fingerprint.

Cite this